Virginia, 2004

Winter Storm in Virginia, February 3, 2004

February 3, 2004 · NWS LWX · 8 events in 8 counties and zones

Snow and freezing rain overspread the region early on the 3rd, and the precipitation continued through the afternoon. Snowfall amounts ranged from five to ten inches, and ice accumulations averaged one quarter to one half inch.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Snow and freezing rain overspread the region early on the 3rd, and the precipitation continued through the afternoon. Snowfall amounts ranged from five to ten inches, and ice accumulations averaged one quarter to one half inch. Due to hazardous travel conditions, most area schools either opened late or closed for the day. Several automobile accidents were reported to the State Police.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 10:00 PM EST, 5 hours earlier.

Area forecast discussion, Feb 2, 10:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EST MON FEB 2 2004

UPDATE...

OH THE CHALLENGE OF THE FCST...

00Z IAD SNDG STILL QUITE DRY...AND SKIES ARE GNRLY CLR ACROSS MUCH
OF THE AREA. THESE ARE ACTUALLY GOOD THINGS CONSIDERING PCPN WE ARE
CONSIDERING. TEMP PROFILE FM 885 MB TO 770 MB ISOTHERMAL AT ABT 1
DEG ABV FRZG. ADDTN OF MOISTURE TO THE COLUMN WL PROMOTE EVAP
COOLING...AND FEEL PCPN...ONCE IT BEGINS...WL FALL AS A PD OF SN IN
MUCH OF THE AREA. FEEL WHAT WE ARE CURRENTLY ADVRTSG RMNS THE PATH
TO PURSUE - PCPN BEGINNING IN THE SW 08-09Z HEADING NE TO THE PA
BRDR BY SUNRISE. ON SERLY WINDS OFF THE DECK STILL LOOKING LIKE
TEMPS ABV THE SFC WL RISE ABV FRZG IN THE MAJOR CITIES AND E W/ W OF
DC/BALT STAYING SUBFRZG THRU 15Z. PCPN IN THE METRO CENTERS LOOKS
TO CHG TO LIQUID AFTR THAT TIME. SAW NEW FWCS - TEMP AT MRB RMNS
BLO FRZG THRUT THE PCPN EVENT. WRN ZNS STILL COULD SEE SIG ICING.

WOODY

.LWX...
DC...WINTER WEATHER ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONE
DCZ001.

MD...WINTER STORM WARNING UNTIL 400 PM EST TUESDAY FOR ZONES
MDZ002>003.

WINTER WEATHER ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES MDZ007...
MDZ010>011...MDZ013>014...MDZ016.

VA...WINTER STORM WARNING UNTIL 400 PM EST TUESDAY FOR ZONES
VAZ021...VAZ028...VAZ031.

WINTER WEATHER ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES
VAZ052>057.

WV...WINTER STORM WARNING UNTIL 400 PM EST TUESDAY FOR ZONES
WVZ048>055.
Hazardous weather outlook, Feb 2, 11:30 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST MON FEB 2 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-041030-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
MARYLAND WEST OF THE CHESAPEAKE BAY EXCEPT FOR GARRETT COUNTY...
NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA.

.DAY ONE...
PRECIPITATION HAS CHANGED OVER TO RAIN ACROSS THE EASTERN PART OF
THE AREA. HOWEVER...WINTRY WEATHER REMAINS ACROSS THE POTOMAC
HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH CENTRAL MARYLAND.
IN ADDITION...THE BACK EDGE OF THE PRECIPITATION SHIELD WILL
PROGRESS FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON. PLEASE SEE
LATEST WINTER WEATHER MESSAGE /WSWLWX OR WWUS41 KLWX/ FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...

A MORE SIGNIFICANT ICE STORM IS POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS ARE ENCOURAGED TO
RELAY SNOWFALL AND ICING REPORTS TO THE NATIONAL WEATHER SERVICE BY
E-MAIL OR TELEPHONE.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Frederick

When
February 3, 3:00 AM EST to 3:00 PM EST
Where
Frederick forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Storm, Shenandoah

When
February 3, 3:00 AM EST to 3:00 PM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Storm, Rockingham

When
February 3, 3:00 AM EST to 3:00 PM EST
Where
Rockingham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Storm, Highland

When
February 3, 3:00 AM EST to 3:00 PM EST
Where
Highland forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Augusta

When
February 3, 3:00 AM EST to 3:00 PM EST
Where
Augusta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Storm, Fauquier

When
February 3, 3:00 AM EST to 3:00 PM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Warren

When
February 3, 3:00 AM EST to 3:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Storm, Page

When
February 3, 3:00 AM EST to 3:00 PM EST
Where
Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386298, 5386299, 5386300, 5386301, 5386302, 5386303, 5386304, 5386305.